Reflective accounts

Agitation in patients

A CPD article improved Peena Kavarana’s knowledge of assessing and managing the effects of agitation

A CPD article improved Peena Kavarana’s knowledge of assessing and managing the effects of agitation.

Abstract

I found the CPD article on caring for older people experiencing agitation useful, since agitation is prevalent in patients in intensive care units (ICUs). Agitation, defined as extreme restlessness, is a symptom experienced by many people who receive medical care.

Agitation has various causes, including dementia and delirium. Nurses should seek to rule out organic causes of agitation, such as low sodium levels, hypoxia and anaemia.

Agitation may be caused by sleep deprivation. Sleep is disturbed in ICUs by routine interventions, such as taking blood samples, administering medications and suctioning. The sounds of alarms on machines and monitors, the voices of nurses, and noise of trolleys and doors often interrupt patients’ sleep.

Overstimulation of patients who have too many visitors may also cause agitation. In addition, examinations by multidisciplinary team members may add to the stimulation, preventing rest and sleep.

Pain may cause agitation, especially in those who cannot voice their need for pain relief. Pain relief medications are also linked to delirium. The effect of administering medications on patients should be noted, particularly where agitation develops after administration of specific medications. Non-pharmacological interventions for pain, such as heat pads, massage and repositioning, should be used where appropriate.

Read the article

This reflective account is based on NS786 Pritchard JC, Brighty A (2015) Caring for older people experiencing agitation. Nursing Standard. 29, 30, 49-58.

This article is for subscribers only